Nebraska, 2015Heavy Snow and Winter Weather in Nebraska, December 25 to 26, 2015
December 25 to 26, 2015 · NWS OAX · 4 events in 4 counties and zones
As a strong storm system moved into the southern Plains, warm and moist air moved north across the central and into the northern Plains. This allowed for the development of widespread snowfall, occasionally heavy at times, over northeast Nebraska.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a strong storm system moved into the southern Plains, warm and moist air moved north across the central and into the northern Plains. This allowed for the development of widespread snowfall, occasionally heavy at times, over northeast Nebraska. The snowfall started on Christmas evening, lasting through the night and ending early in the morning on the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 25, 11:35 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 25, 11:35 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CST FRI DEC 25 2015
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 330 AM CST FRI DEC 25 2015
TODAY SHOULD NOT BE AS EVENTFUL AS YESTERDAY. THAT WAS AN UNUSUAL
EVENT WITH A FAIRLY NARROW BAND OF HEAVY SNOW ASSOCIATED WITH AN
OPEN WAVE. PLUS IT ONLY LASTED ABOUT 6 HOURS.
MAIN FORECAST CONCERNS ARE SNOW AMOUNTS FOR TONIGHT INTO SATURDAY...
MAINLY ACROSS PARTS OF NERN NE. ALSO HAVE SOME CONCERN FOR MIXED
PCPN OVER THE REST OF THE AREA.
STRONG UPPER TROPOSPHERIC WINDS WERE NOTED FROM OFF THE COAST OF THE
PACIFIC NORTHWEST DOWN INTO SRN CA...THEN FROM THERE UP INTO THE
GREAT LAKES REGION. AT 500 MB...A TROUGH WAS OVER THE WRN STATES
WITH SEVERAL COMPACT SHORTWAVES IN THE FLOW. AT 00Z 12 HOUR
HEIGHT FALLS OF AROUND 90 METERS WERE NOTED IN CENTRAL CA.
LIFT WILL INCREASE LATER TODAY AND INTO TONIGHT AS THE TROUGH
OVER THE ROCKIES MOVES EWD...AND A SHORTWAVE MOVES NORTHEAST OVER
PARTS OF THE REGION. LARGE SCALE FORCING WILL CREATE LIFT AND
PCPN FROM PARTS OF WRN NE INTO SRN SD...NERN NE AND POINTS TO THE
NORTHEAST. STRONGEST 700-500 MB QG FORCING OCCURS OVERNIGHT ACROSS
NERN NE AND HAVE ISSUED A WINTER WEATHER ADVISORY FOR THAT AREA
FROM 6 PM TONIGHT TO 6 PM SATURDAY. PCPN DURING THE DAY SATURDAY
SHOULD BE MUCH LIGHTER...BUT WINDS WILL INCREASE AND CREATE SOME
BLOWING AND DRIFTING SNOW. FARTHER SOUTH...LOOK FOR MIXED PCPN
WITH GENERALLY LIGHT AMOUNTS. THERMAL PROFILES ARE NOT STRONGLY
FAVORING ANY ONE PCPN TYPE. DID NOT LINGER ANY MENTION OF PCPN
INTO SATURDAY NIGHT BUT THERE COULD BE SOME FLURRIES OR FREEZING
DRIZZLE. SUNDAY SHOULD BE DRY BUT COLD...WITH HIGHS NEAR 20 ALONG
THE SD BORDER AND AROUND 30 NEAR THE MO BORDER.
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 330 AM CST FRI DEC 25 2015
THE PRIMARY FORECAST CONCERNS IN THIS PERIOD ARE PCPN CHANCES FROM
SUNDAY NIGHT INTO WEDNESDAY (BUT ESPECIALLY ON MONDAY) AND
TEMPERATURES.
GENERALLY GAVE THE 00Z ECMWF A BIT MORE WEIGHT THAT THE 00Z GFS...
AND THE ECMWF NOW HAS SOME SUPPORT FROM THE NAM. EXPECT PCPN TO
DEVELOP ACROSS THE SRN PARTS OF THE FCST AREA LATE SUNDAY NIGHT OR
MONDAY. A CLOSED LOW AT 500 MB SHOULD BE NEAR THE OK/TX BORDER
EARLY MONDAY...THEN TRACK NEWD TOWARD SRN IL BY MONDAY EVENING.
00Z GFS REMAINED GENERALLY DRY IN OUR AREA...BUT AGAIN TENDED TO
FAVOR THE WETTER ECMWF A BIT MORE. IT IS TOO SOON TO GET OVERLY
EXCITED...BUT THIS COULD PRODUCE A DECENT AMOUNT OF PCPN FOR IA
AND ERN NE.
TEMPERATURES SHOULD MODERATE SLIGHTLY THURSDAY AND FRIDAY...WITH
MAINLY DRY CONDITIONS EXPECTED THOSE TWO DAYS.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1131 AM CST FRI DEC 25 2015
IFR CONDITIONS AT ALL SITES SHOULD IMPROVE BRIEFLY THIS
AFTERNOON...BEFORE DETERIORATING AGAIN TONIGHT TO IFR OR POSSIBLY
EVEN LIFR CONDITIONS. SNOW IS LIKELY AT KOFK TONIGHT...AND HAVE
TRIED TO NARROW ON A WINDOW OF PEAK INTENSITY...THOUGH IT MAY
SHIFT BY A FEW HOURS IN EITHER DIRECTION. AT KOMA...PRECIPITATION
IS MORE LIKELY TO BE A WINTRY MIX...AND HAVE CONTINUED A RAIN/SNOW
MENTION UNTIL PRECIPITATION TYPE BECOMES MORE CLEAR. AT
KLNK...DRIZZLE OR LIGHT RAIN REMAINS THE MOST LIKELY PRECIPITATION
TYPE PROVIDED TEMPERATURES CAN RISE ABOVE FREEZING.
OTHERWISE...WILL NEED TO BE WARY FOR A LIGHT ICE GLAZING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
SATURDAY FOR NEZ011-012-016-017.
IA...NONE.
&&
SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...MAYESHazardous weather outlook, Dec 25, 4:15 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 AM CST FRI DEC 25 2015
IAZ043-055-056-069-079-080-090-091-NEZ015-018-030>034-042>045-
050>053-065>068-078-088>093-260015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
415 AM CST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
A MIXTURE OF LIGHT WINTRY PRECIPITATION IS POSSIBLE FROM MAINLY
THIS AFTERNOON THROUGH TONIGHT FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL CONTINUE TO BE CHANCES FOR LIGHT MIXED PRECIPITATION
FROM SATURDAY INTO SATURDAY NIGHT.
ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN PLAINS
MONDAY. THIS COULD BRING ACCUMULATING SNOW TO THE AREA MONDAY AND
MONDAY NIGHT AS IT SWINGS TO OUR EAST. THEN ANOTHER SYSTEM MAY
BRING MORE LIGHT SNOW TUESDAY NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
NEZ011-012-016-017-260015-
KNOX-CEDAR-ANTELOPE-PIERCE-
415 AM CST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
A MIXTURE OF LIGHT WINTRY PRECIPITATION IS POSSIBLE TODAY. SNOW
CHANCES WILL INCREASE TONIGHT INTO SATURDAY MORNING...WITH SNOW
ACCUMULATIONS FROM 3 TO 6 INCHES POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG WINDS MAY CAUSE SOME BLOWING AND DRIFTING SNOW SATURDAY...
AND THERE WILL STILL BE A CHANCE FOR LIGHT SNOW.
ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN PLAINS
MONDAY. THIS COULD BRING SOME LIGHT SNOW FROM MONDAY...AND OTHER
WEATHER DISTURBANCES COULD CREATE SOME LIGHT SNOW INTO MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Dec 25, 10:28 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1028 AM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 3 SE CEDAR BLUFFS 41.37N 96.57W
12/25/2015 M4.6 INCH SAUNDERS NE AMATEUR RADIO
SNOWFALL 24 HOUR TOTAL...PRECIPITATION 0.47.
0700 AM SNOW 3 E LINWOOD 41.41N 96.87W
12/25/2015 M2.3 INCH SAUNDERS NE AMATEUR RADIO
SNOWFALL 24 HOUR TOTAL...PRECIPITATION 0.28.
0700 AM HEAVY SNOW OMAHA 41.26N 96.01W
12/25/2015 M8.5 INCH DOUGLAS NE NWS EMPLOYEE
OMAHA 106TH AND FORT
&&
J-E.KLISHHeavy Snow, Madison
- When
- December 25, 2:00 PM CST to December 26, 4:00 AM CST
- Where
- Madison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Snowfall was generally around 6 inches across the county. A measured 6 inches was reported in the city of Norfolk.
Winter Weather, Antelope
- When
- December 25, 2:00 PM CST to December 26, 5:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Snowfall ranged from 2 to 5 inches across the county. A measured snowfall of 4.5 inches was reported in Neligh, 4 inches at Orchard, 5 inches Oakdale, and 2.4 inches in Elgin.
Heavy Snow, Pierce
- When
- December 25, 3:00 PM CST to December 26, 4:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Snowfall was generally around 6 inches across the county. A measured 6 inches was reported in the city of Pierce.
Heavy Snow, Knox
- When
- December 25, 4:00 PM CST to December 26, 5:00 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Snowfall ranged from 4 to 6 inches across the county. Snowfall of 6.1 inches was reported in Bloomfield, 6 at Crofton, and 4 inches in Verdel.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Tennessee, December 25 to 26, 20151 death · $553,000 · 18 events
- Flash Flooding and Flooding in Alabama, December 25 to 27, 20151 death · 25 events
- Tornadoes and Flash Flooding in Arkansas, December 25 to 28, 2015$340,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in Mississippi, December 25, 2015$1.3 million · 50 kt wind · 7 events
- Flash Flooding in West Virginia, December 25, 2015$825,000 · 8 events
- Tornado and Flash Flooding in Tennessee, December 25, 2015$60,000 · EF1 · 8 events
- Flash Flooding and Flooding in Kentucky, December 25, 2015$19,000 · 19 events
- Flash Flooding in Kentucky, December 25, 2015$35,000 · 3 events
- Winter Storm in South Dakota, December 25 to 26, 201524 events
- Dense Fog in Virginia, December 25, 201513 events
- Winter Weather in Nebraska, December 25 to 26, 201512 events
- Winter Storm in South Dakota, December 25 to 26, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608000, 608001, 607999, 607998.